Hail, Johnson
- When
- June 19, 8:05 PM MST
- Where
- Johnson County, 30 mi E of Buffalo
- Measured
- 2.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.350, -106.100
25 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Public reported hail ranging from 1.75 inches to 2.25 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 19, 6:03 PM MST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION... NATIONAL WEATHER SERVICE RIVERTON WY 703 PM MDT SUN JUN 19 2005 .UPDATE... THE CAP CONTINUES TO ERODE ACROSS JOHNSON COUNTY THIS EVENING...AS LAPS SBCAPES SOAR TO NEAR 2000 J/KG. AN EXCELLENT SHEAR PROFILE IS TAKING SHAPE WITH NORTHEAST UPSLOPE AT THE SURFACE BEHIND THE FRONT. IN ADDITION...STRONG SOUTHWEST WINDS ALOFT COUPLED WITH RIGHT ENTRANCE JET SUPPORT WILL AID IN CONVECTIVE INITIATION. HAVE UPDATED GOING FORECAST TO REFLECT SEVERE THUNDERSTORM WATCH 500 EFFECTIVE UNTIL 2 AM MDT FOR JOHNSON COUNTY. .SHORT TERM...TONIGHT THROUGH WEDNESDAY... CONVECTION HAS BEGUN IN THE NRN MTS AS EXPECTED WITH ONLY A FEW CU ELSEWHERE AT MID AFTNOON. STILL HAVE A SLIGHT RISK IN FAR N JOHNSON COUNTY FOR THE EVE HRS. WILL HAVE TO SEE WHEN THE CAP GETS BROKEN. SFC BOUNDARY IS MIGRATING N AGAIN THIS PM A LITTLE SLOWER THAN YSTRDY DUE TO DEEPER AIRMASS TO ERODE. WILL EXPECT THE SSW WIND TO RETURN LATER THIS PM INTO EVE HRS BEFORE DECOUPLING OCCURS AGAIN. HAVE KEPT THE LOW CHANCE POPS IN THE N THRU 09Z AS UPPER SUPPORT PROGD OUT OF THE AREA BY 12Z MON. WX PATTERN FOR MON-WED FEATURES A WESTWARD MOVMT OF THE UPPER HIGH. ETA IS NEAR THE 4 CORNERS BY 12Z TUE WHILE GFS IS IN E COLORADO. ETA/GFS THEN PARK THE UPPER HIGH OVER E COLORADO THRU 00Z THU. ECMWF 12Z RUN IS ALSO SIMILAR TO ETA/GFS MON-WED. MON APPEARS TO BE DRY WITH A FEW TS OVER THE NRN BIG HORN MTS LATE IN THE DAY INTO MON EVE. THAT AREA HAS BEST CAPES/SFC CONVERGENCE/DECENT INSTABILITY/ETC FOR ACTIVITY. LEFT FORECAST AS IS THERE. MID/HI LVL MOISTURE PLUME EVIDENT ON SATL PICS WILL HEAD N AROUND THE WRN SIDE OF UPPER HIGH BRINGING INCREASING CU DEVELOPMENT TUE AND WED. THIS WILL LEAD TO HIGH BASED TS FORMATION BOTH DAYS WITH BETTER COVERAGE WED AS MORE MOISTURE IS IN OUR PROFILE. FORECAST GRIDS HAVE GOOD PLACEMENT AND MADE ONLY MINOR CHANGES TUE/WED. AS FOR TEMPS THE HEAT IS ON AS 700MB TEMPS RESIDE AROUND 15C THRU WED. CLOUD COVER MAY HELP COOL THINGS A TAD WED. SFC WND SHOULD BE LIGHTER MON/TUE AS GRADIENT NOT A TIGHT AND MID LVL WINDS NOT AS STRONG. A LEE TROF IS PROGD FOR WED WHICH WOULD BRING THE BREEZES BACK TO FAVORED AREAS. THIS THINKING IS REFLECTED IN GRIDS AND DID NOT VARY FORECAST MUCH. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY... LARGE-SCALE PATTERN REMAINS RELATIVELY UNCHANGED THROUGH THE EXTENDED WITH PACIFIC RIDGE CENTERED AROUND 150W...TROUGH OFF WEST COAST AND DOWNSTREAM RIDGE OVER CENTRAL PLAINS. A PIECE OF TROUGH OFF WEST COAST MOVES NE INTO ALBERTA/SASKATCHEWAN THURSDAY...TURNING UPPER LEVEL FLOW MORE WSW AND DRYING AIRMASS OUT. THIS MOISTURE WILL LIKELY RESULT IN MAINLY A FEW HIGH BASED THUNDERSTORMS ACROSS THE WEST AND NORTH WEDNESDAY NT WITH INVERTED-V TYPE SOUNDING PROFILES. AFTER SURFACE FRONT MOVES ACROSS NORTH AND CENTRAL WYOMING THURSDAY NIGHT...BEST MOISTURE AND INSTABILITY (THETA-E AND HIGHER DEWPOINTS) PROGGED EAST OF BIG HORNS AND LARAMIE RANGE AND ACROSS FAR NORTHERN WYOMING WITH DRIER SOUTHWEST FLOW OVER SOUTHERN AND CENTRAL WYOMING. TEMPERATURES TO REMAIN ABOVE NORMAL THROUGH THE PERIOD WITH ONLY A SLIGHT COOL DOWN PROGGED FOR FRIDAY BEHIND FRONTAL PASSAGE THURSDAY NIGHT. && .RIW WATCHES/WARNINGS/ADVISORIES... .WY...SEVERE THUNDERSTORM WATCH FOR JOHNSON COUNTY UNTIL 08Z. && SHORT TERM...AR/CAH LONG TERM....AEM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 707 PM MDT SUN JUN 19 2005 WYZ001>020-022>030-201101- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 707 PM MDT SUN JUN 19 2005 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM MDT FOR JOHNSON COUNTY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS...WILL CONTINUE TO BE POSSIBLE ACROSS NORTHEAST WYOMING THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE EAST OF THE BIGHORN MOUNTAINS CONTAINING...FREQUENT CLOUD TO GROUND LIGHTNING...HAIL...AND STRONG WINDS. ALSO...WARMER THAN AVERAGE TEMPERATURES HAVE INCREASED HIGH ELEVATION SNOWMELT...CAUSING SOME RIVERS AND CREEKS TO RUN HIGH. PEOPLE SHOULD EXERCISE CAUTION NEAR RIVERS AND STREAMS THAT ARE FLOWING FAST...OR THAT ARE FLOWING AT HIGHER THAN NORMAL LEVELS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH AND WEST WYOMING WEDNESDAY AND THURSDAY WITH THIS ACTIVITY SHIFTING TO THE NORTH AND EAST FRIDAY AND SATURDAY. THE MAIN HAZARDS WITH THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN JOHNSON COUNTY THIS EVENING. TRIW
The Riverton/Lander radar (KRIW), 239 km away, was scanning. The volume nearest the first event began at 03:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455176.